Idaho, 2021

Flash Flood in Idaho, July 28, 2021

July 28, 2021 · NWS PIH · 1 event in 1 county or zone

Several inches of mud, rocks, and debris flowed over Baker Creek Road that closed the road. This was a burn scar area and the first of two road closing slide events.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Several inches of mud, rocks, and debris flowed over Baker Creek Road that closed the road. This was a burn scar area and the first of two road closing slide events.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 28, 1:52 PM MST, 8 minutes earlier.

Area forecast discussion, Jul 28, 1:52 PM MST, 8 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
252 PM MDT Wed Jul 28 2021

.SHORT TERM...Today through Friday. Current radar imagery shows
widespread showers and Isolated to Scattered thunderstorms outside
of the Snake River plain. Moderate to heavy rainfall has occurred
with 0.50 to 1.00 across the Upper Snake Plain, Island Park area,
and the Bear Lake Region already. Models this afternoon into early
evening continue to show rain favored in the Central mtns, Island
Park and the Bear Lake Region with precipitable water amounts
from monsoon moisture around 1 inch. These areas are in the
Weather Prediction Center (WPC) excessive rainfall outlook. Will
continue to monitor the area for flash flood potential. Models
show the Central mtns and Bear Lake region as the best areas for
flash flooding. As these storms are not moving much, flash flood
warnings over mountains will likely be needed for some storms.

Thursday models show less precipitation chances than today but
still expect Isolated to Scattered Showers and thunderstorms. Our
mountain areas will likely see moderate to heavy rain with any
storms, especially for our southeast areas where precipitable
water amounts are over 1 inch. Precipitable water amounts are only
1/2 inch elsewhere on Thursday. Will continue to monitor on
Thursday afternoon into the evening the potential for flash
flooding.

Friday precipitable water amounts rise back to around 1 inch to
slightly higher with monsoon moisture continuing to move into the
area from our south. Models continue to highlight our southern
border on the Utah line and our eastern border on the Wyoming line
as the highest chance of heavy rain, though all areas could see
moderate to heavy rain. The WPC excessive rainfall outlook has
most of our area in the outlook as a marginal risk. Again, will
continue to monitor for flash flooding, especially for burn scars,
like the Badger burn scar.

Wyatt

.LONG TERM...Saturday through next Wednesday. Main focus remains
on the enhanced precipitation potential with a persistent deep
monsoon flow this weekend into early next week, and associated
heavy rain and flash flood/debris flow concerns.

The forecast for cooler and wet conditions this weekend into early
next week remains on track, with no significant changes to this
thinking. Ensembles and WPC cluster analysis plots are in good
agreement with the overall synoptic pattern featuring an elongated
upper ridge to our east stretching from the Northern Rockies
southeast trough the Southern Plains, lending increased confidence
to the forecast. Resultant deep southerly flow will continue to pump
monsoon moisture into the region, resulting in anomalously high
PWATs for the area. GEFS and EPS forecasts are in strong agreement
showing PWATs of 1 to 1.5 inches over the weekend, gradually
starting to diminish from west to east on Monday. These values are
over 200% of normal, indicating the anomalous nature of this monsoon
plume this far north. Thus, ample moisture will exist to support
heavy rain potential and attendant flash flood/debris flow concerns.
It also appears that we'll have some enhanced forcing to work with
as mid/upper-level shortwaves eject north/northeast across the area
downstream of upper troughing off the West Coast.

EPS EFI (Extreme Forecast Index) QPF progs continue to highlight
Saturday, Sunday, and Monday as the main days of concern for
potentially higher-impact rainfall amounts/resultant flash flooding.
Seeing good support for this timing as well in individual ensemble
member QPF and PWAT meteograms. The precipitation will be convective
in nature, which means that not all locations will see heavy rain,
as it will be dependent on thunderstorm coverage/location. However,
this is the best signal we've seen in quite some time for potential
widespread wetting rains, which would be a welcome relief to the
very hot and dry summer thus far and ongoing wildfire activity.
Speaking of the wetting rain potential, NBM probs remain fairly
consistent showing roughly 50-70 percent chances of receiving at
least 0.25 inches of precip over the mountains Saturday and Sunday,
and 30-50 percent chances across the lower elevations of the Snake
Plain. Again, actual amounts at any given location will vary given
the convective nature, but the take-home message is that we're
seeing good potential for fairly widespread wetting rains this
weekend, along with enhanced potential for heavy rain in some
locations that will heighten the flash flood/debris flow risk.

We start to see drying by Tuesday and Wednesday of next week as
southwest flow aloft strengthens, driving out the monsoon plume.
Aside from the increased rain chances, the other big story will be
much cooler temperatures during this time, with many lower elevation
sites expected to see highs only in the upper 70s to lower 80s by
Monday.

KB

&&

.AVIATION...Main aviation concern over the next couple of days
remains shower and thunderstorm potential, particularly during the
afternoon and evening hours as deep monsoon moisture remains in
place. Outside of showers and storms, VFR conditions are expected.
However, reduced VSBYs and CIGs are possible with any storms that
move directly over a terminal, along with gusty winds to around 30
KTS.

KB

&&

.FIRE WEATHER...The monsoon flow is on and should continue across
the region through the weekend before beginning to break down. As a
result, diurnally favored scattered convection with enhanced
(moderate to heavy) rain shower activity will continue across the
region through the weekend with elevated daytime humidity levels.
Today's model cycle appears to be favoring enhanced shower and
thunderstorm activity across the CNTRL and SE mountains this
afternoon transitioning into the Upper Snake Highlands/Targhee NF
and/or the Wood River/Sawtooth NF regions this evening. The models
have NOT been pinpoint accurate as of late so those areas should be
viewed as suggestive rather than certain. Drier conditions may begin
to work back into the region under increasing SW flow aloft perhaps
as early as Wednesday of next week.

Huston

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Special weather statement, Jul 28, 9:18 AM MST, 4 hours 42 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1018 AM MDT Wed Jul 28 2021

IDZ060-061-281700-
Bear Lake Valley ID-Bear River Range ID-
1018 AM MDT Wed Jul 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FRANKLIN AND
SOUTHWESTERN BEAR LAKE COUNTIES UNTIL 1100 AM MDT...

At 1017 AM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Saint Charles, or 11 miles west of Bear Lake Idaho
Portion, moving east at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bear Lake Idaho Portion, Saint Charles, Fish Haven and Minnetonka
Cave.

Boaters can expect a sudden increase in waves and very choppy waters
which will result in hazardous boating conditions. Boaters are urged
to seek safe harbor if possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near Bear Lake, move to safe shelter now! Do not be caught
on or near the water. Gusty winds and choppy waves are likely.

&&

LAT...LON 4214 11165 4219 11125 4200 11122 4200 11164
TIME...MOT...LOC 1617Z 265DEG 7KT 4204 11155

KB
Special weather statement, Jul 28, 9:48 AM MST, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1048 AM MDT Wed Jul 28 2021

IDZ052>054-281730-
Arco/Mud Lake Desert ID-Upper Snake River Plain ID-
Lower Snake River Plain ID-
1048 AM MDT Wed Jul 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BONNEVILLE AND
CENTRAL BINGHAM COUNTIES UNTIL 1130 AM MDT...

At 1048 AM MDT, Doppler radar was tracking a strong thunderstorm over
Moreland, or near Blackfoot, moving north at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Blackfoot, Moreland, Rose, Rockford and Groveland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4315 11233 4316 11257 4358 11257 4356 11221
TIME...MOT...LOC 1648Z 184DEG 19KT 4324 11245

KB
Special weather statement, Jul 28, 10:14 AM MST, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1114 AM MDT Wed Jul 28 2021

IDZ066-281800-
Centennial Mountains/Island Park ID-
1114 AM MDT Wed Jul 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FREMONT AND
NORTHEASTERN CLARK COUNTIES UNTIL NOON MDT...

At 1113 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles west of Shotgun Village to Island Park
Reservoir to Last Chance. Movement was northeast at 15 mph.

Winds to around 40 mph will be possible with these storms.

Locations impacted include...
Henrys Lake, Island Park Village, Shotgun Village, Ponds Lodge, Macks
Inn, Last Chance, Island Park Reservoir, Red Rock Pass, Sheridan
Reservoir, Big Springs and Harriman State Park.

Boaters can expect a sudden increase in waves and very choppy waters
which will result in hazardous boating conditions. Boaters are urged
to seek safe harbor if possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near Island Park Reservoir or Henry's Lake, move to safe
shelter now! Do not be caught on or near the water. Gusty winds and
choppy waves are likely.

&&

LAT...LON 4427 11139 4438 11160 4444 11184 4454 11175
      4456 11170 4454 11146 4459 11152 4464 11152
      4467 11147 4470 11149 4471 11142 4476 11139
      4473 11132 4465 11128 4462 11122 4461 11124
      4458 11123 4457 11118 4449 11109 4439 11109
TIME...MOT...LOC 1713Z 246DEG 12KT 4445 11166 4441 11151 4436 11140

KB
Special weather statement, Jul 28, 10:34 AM MST, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1134 AM MDT Wed Jul 28 2021

IDZ061-063-281815-
Bear Lake Valley ID-Caribou Range ID-
1134 AM MDT Wed Jul 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CARIBOU AND
NORTHEASTERN BEAR LAKE COUNTIES UNTIL 1215 PM MDT...

At 1131 AM MDT, Doppler radar was tracking a thunderstorm 11 miles
northeast of Montpelier, moving northeast at 10 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Caribou and northeastern Bear Lake Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Moderate to heavy rainfall is also occurring with this storm, and
may lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 4234 11121 4246 11128 4264 11105 4240 11105
TIME...MOT...LOC 1731Z 238DEG 11KT 4244 11113

TW
Special weather statement, Jul 28, 10:57 AM MST, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1157 AM MDT Wed Jul 28 2021

IDZ070>074-281900-
Challis/Pahsimeroi Valleys ID-Frank Church Wilderness ID-
Sawtooth/Stanley Basin ID-Big Lost Highlands/Copper Basin ID-
Sun Valley Region ID-
1157 AM MDT Wed Jul 28 2021

...SPECIAL WEATHER STATEMENT...

At 1156 AM MDT, Doppler radar was tracking a strong thunderstorm
near Galena Lodge, or 13 miles northwest of Ketchum, moving
northeast at 15 mph.

Half inch hail and torrential rain will be possible with this storm.

Locations impacted include...
Galena Lodge and Livingston Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4418 11463 4405 11411 4370 11449 4374 11467
      4375 11467 4374 11468 4375 11469 4379 11469
      4381 11471
TIME...MOT...LOC 1756Z 197DEG 11KT 4381 11458

KB
Special weather statement, Jul 28, 11:42 AM MST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1242 PM MDT Wed Jul 28 2021

IDZ063-064-281930-
Big Hole Mountains ID-Caribou Range ID-
1242 PM MDT Wed Jul 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BONNEVILLE COUNTY
UNTIL 130 PM MDT...

At 1241 PM MDT, Doppler radar was tracking a strong thunderstorm near
Alpine, moving northeast at 15 mph.

Winds to around 40 mph will be possible with this storm.

Locations impacted include...
Palisades Reservoir and Irwin.

Boaters can expect a sudden increase in waves and very choppy waters
which will result in hazardous boating conditions. Boaters are urged
to seek safe harbor if possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near Palisades Reservoir, move to safe shelter now! Do not
be caught on or near the water. Gusty winds and choppy waves are
likely.

&&

LAT...LON 4316 11131 4335 11127 4347 11111 4345 11104
      4302 11105
TIME...MOT...LOC 1841Z 202DEG 13KT 4317 11108

KB

The radar

The Boise radar (KCBX), 136 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Blaine

When
July 28, 2:00 PM MST to 4:00 PM MST
Where
Blaine County, 8 mi SSE of Galena to 12 mi SE of Galena
Cause
Heavy Rain / Burn Area
Reported by
Public
Coordinates
43.763, -114.589

Several inches of mud, rocks, and debris flowed over Baker Creek Road that closed the road. This was a burn scar area and the first of two road closing slide events.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2021Every state in 2021This day in weather historyWarnings in Idaho, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973909.